Home » Frequently asked Questions on Health » Do anti-hypertensive drugs have long-term side effects?

Do anti-hypertensive drugs have long-term side effects?

Q: I am a 49 years old man with high blood pressure for the past 5 years. Earlier, I was advised to take Atenex 50 mg but since there was not much of improvement, it was changed to Atemide 50. I am taking one tablet a day for the past one year. My BP is under control now and is usually between 124/84 mm Hg - 130/86 mmHg. The earlier readings used to vary between 90/130 and 94/130 mmHg. The general notion is that once a person is diagnosed hypertensive, he needs to be on permanent medication. Will taking drugs on a continuous basis have any side effects? The reason being, of late, I am facing erectile dysfunction and losing interest in sex. Do I need to supplement my current medication or decrease the dosage?

A:Atenex is the brand name of a medicine called atenolol. Atemide is also the brand name. It contains two medicines: atenolol (same as Atenex) and indapamide. There are two problems with atenolol (an ingredient of both Atenex and Atemide). It is known to precipitate diabetes when used over prolonged periods and at the same time can cause erectile dysfunction. Hence it needs to be avoided in sexually active males. One of the anti-hypertensive medicines that do not cause impotence is enalapril (sold as Enam) 5-10 mg 1-2 times daily. If this is not totally effective, one can add low-dose indapamide 1.5 mg (sold as Natrilix SR) just one tab in the morning. It is always better to take medicines individually rather than combination products that contain two or more drugs in the same pill.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------